Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 183, NWS Fort Worth, TX

May 8, 2016Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 8, 2016, 5:50 PM CDT for Eastland County, Stephens County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2016, 5:50 PM CDT (22:50 UTC)
Expired
May 8, 2016, 6:45 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Eastland County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 38 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:20 PM CDTTSTM WND DMG12 Nnw Brreckenridge, TXMULTIPLE POST OAK TREES BLOWN DOWN IN HIGH WINDS NEAR THE COUNTY LINE AT FM 578

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS54 KFWD 082250
SVRFWD
TXC133-429-082345-
/O.NEW.KFWD.SV.W.0183.160508T2250Z-160508T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 645 PM CDT

* AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORAN...OR 12
  MILES SOUTH OF ALBANY...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BRECKENRIDGE AROUND 625 PM CDT. 
  NECESSITY AROUND 630 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE US-
180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 324 AND 356.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING CAN KILL.

&&

LAT...LON 3295 9910 3295 9858 3239 9858 3223 9911
TIME...MOT...LOC 2250Z 244DEG 38KT 3256 9924 

HAIL...0.75IN
WIND...60MPH
 
$$

STALLEY
1 follow-up statement
416 
WWUS54 KFWD 082328
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
628 PM CDT SUN MAY 8 2016

TXC133-082337-
/O.CAN.KFWD.SV.W.0183.000000T0000Z-160508T2345Z/
EASTLAND TX-
628 PM CDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EASTLAND COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL TEXAS.

LAT...LON 3295 9900 3295 9858 3251 9858 3251 9877
      3252 9910
TIME...MOT...LOC 2327Z 244DEG 45KT 3275 9877 

$$

TXC429-082345-
/O.CON.KFWD.SV.W.0183.000000T0000Z-160508T2345Z/
STEPHENS TX-
628 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR STEPHENS COUNTY...

AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NECESSITY...OR 8
MILES EAST OF BRECKENRIDGE...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
STEPHENS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION STAY INSIDE A STURDY STRUCTURE AND KEEP AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING CAN KILL.

&&

LAT...LON 3295 9900 3295 9858 3251 9858 3251 9877
      3252 9910
TIME...MOT...LOC 2327Z 244DEG 45KT 3275 9877 

HAIL...0.75IN
WIND...60MPH
 
$$

STALLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 8, 3:23 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT SUN MAY 8 2016

.DISCUSSION...
A LARGE-SCALE UPPER LOW CURRENTLY LOCATED OVER THE FOUR-CORNERS
REGION WILL ROTATE EAST INTO THE PLAINS OVER THE NEXT 24 HOURS
BEFORE LIFTING INTO THE GREAT LAKES REGION TUESDAY. FORCING FOR
LIFT ASSOCIATED WITH THE SYSTEM HAS PRODUCED WEAK CONVECTION
ACROSS NORTH AND CENTRAL TEXAS OVER THE PAST 12 HOURS OR SO. JUST
WEST OF THE REGION...GOOD INSTABILITY ALONG A DRY LINE HAS LED TO
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THIS CONVECTION
WILL WORK ITS WAY EAST INTO THE WESTERN COUNTIES OF THE AREA LATER
THIS AFTERNOON. SEVERE THUNDERSTORM WATCH 148 HAS BEEN ISSUED FOR
THIS PART OF THE STATE AND INCLUDES 8 OF THE WESTERN COUNTIES OF
NORTH TEXAS. THE WATCH IS VALID UNTIL 9 PM....BUT THUNDERSTORMS
WILL LIKELY PERSIST BEYOND THIS TIME AS THEY APPROACH THE
INTERSTATE 35 CORRIDOR. THE CURRENT THINKING IS THAT THE STORMS
WILL DECREASE IN INTENSITY THE FARTHER EAST YOU GO...DUE TO THE
LOSS OF SURFACE HEATING AND LOWER LEVELS OF BOTH INSTABILITY AND
SHEAR. STORMS MAY STILL BE STRONG AS THEY APPROACH COUNTIES ALONG
THE I-35 CORRIDOR SO WE WILL STILL NEED TO KEEP AN EYE ON TRENDS
DURING THE EVENING HOURS.

MODEL GUIDANCE CONTINUES TO HINT AT ANOTHER ROUND OF SHOWERS AND
STORMS OVERNIGHT TONIGHT AS THE UPPER LOW TRANSITIONS INTO MORE OF
AN OPEN TROUGH...AND ITS AXIS SWINGS INTO WEST-CENTRAL TX. THESE
STORMS HAVE A LOWER POTENTIAL OF REACHING SEVERE THRESHOLDS BUT
COULD STILL BE STRONG WITH GUSTY WINDS AND SMALL HAIL. STORMS
SHOULD LIFT NORTHEAST OF THE AREA DURING THE MORNING HOURS ON
MONDAY. MONDAY AFTERNOON...IT APPEARS THAT THE DRYLINE WILL BE
FORCED FARTHER EAST INTO THE AREA AS THE UPPER SYSTEM SHIFTS INTO
THE PLAINS. FORCING FOR ASCENT WILL BE IN PLACE ACROSS MAINLY THE
EASTERN HALF OF THE REGION MONDAY. THIS SHOULD SET THE STAGE FOR
ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE CONVECTION...THIS TIME
ACROSS THE EASTERN HALF OF THE REGION DURING THE AFTERNOON HOURS
ON MONDAY. ACTIVITY WILL MOVE EAST OF THE REGION ALONG WITH THE
UPPER LEVEL SYSTEM MONDAY NIGHT.

THE PATTERN WILL REMAIN RATHER UNSETTLED FOR THE REST OF THE
WEEK. UPPER LEVEL FORCING WILL NOT BE AS PREVALENT ACROSS THE AREA
ON TUESDAY...BUT LINGERING MOISTURE AND INSTABILITY ALONG WITH
ZONAL FLOW ALOFT WILL ALLOW FOR THE DEVELOPMENT OF ISOLATED
STORMS...PRIMARILY ACROSS THE EASTERN AND SOUTHEASTERN COUNTIES.
AN UPPER TROUGH WILL THEN TRANSLATE THE CENTRAL PLAINS ON
WEDNESDAY...FORCING A WEAK COLD FRONT INTO THE AREA BY WEDNESDAY
AFTERNOON. THIS WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. THE BRUNT OF THE UPPER
LEVEL SUPPORT WILL BE NORTH OF THE REGION. HOWEVER...INSTABILITY
IS PROGGED TO BE QUITE HIGH WITH FORECAST CAPE IN THE 3000 TO 4000
J/KG RANGE....WHICH SHOULD LEAD TO AT LEAST A LOCALIZED SEVERE
WEATHER THREAT.

CONVECTION WILL BE LIMITED TO MAINLY THE SOUTHERN COUNTIES ON
THURSDAY AS THE FRONT SHIFTS SLOWLY SOUTH. A LULL IN ACTIVITY IS
EXPECTED LATE THURSDAY INTO FRIDAY AS DRIER AIR FILLS IN BEHIND
THE FRONT AND WEAK RIDGING DEVELOPS OVERHEAD. A NORTHWEST FLOW
ALOFT REGIME IS EXPECTED TO DEVELOP LATE FRIDAY...WHICH SHOULD
BRING ANOTHER FRONT SOUTH OF THE RED RIVER ON SATURDAY. THIS FRONT
WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
SATURDAY. THE PATTERN BECOMES MORE ZONAL AGAIN ON SUNDAY...BUT A
WEAK DISTURBANCE WILL PROVIDE AT LEAST A CHANCE OF SHOWERS AND
STORMS ACROSS THE AREA. MODELS THEN INDICATE ANOTHER LARGE SCALE
TROUGH DEVELOPING ACROSS THE WESTERN CONUS EARLY NEXT WEEK...WHICH
SHOULD KEEP THE ACTIVE WEATHER PATTER GOING EVEN BEYOND THE
EXTENDED PORTION OF THE FORECAST.

30

&&

.AVIATION...
/ISSUED 111 PM CDT SUN MAY 8 2016/
/18Z TAFS/ A POTENT UPPER LEVEL STORM SYSTEM OVER THE ROCKIES
WILL DELIVER AT LEAST 3 DISTINCT OPPORTUNITIES FOR THUNDERSTORMS
AND CIG/VIS REDUCTIONS OVER NORTH CENTRAL TEXAS THROUGH 00Z MONDAY
EVENING. AN INITIAL SURGE OF LIFT AND MOISTURE AHEAD OF THE MAIN
SYSTEM HAS PROMOTED EXTENSIVE MVFR CLOUD COVER AND SCATTERED
SHOWERS AT ALL TAF SITES THIS MORNING. THIS SHIELD OF CLOUDS IS
MOVING EASTWARD AND SLOWLY LIFTING...HOWEVER...AND SHOULD LEAD TO
SCT-BKN VFR CONDITIONS BY 20-21Z. MOST OF THE -RA SHOULD EXIT THE
DFW-AREA TAF SITES BY 20Z...FOLLOWED BY KACT AFTER 21Z.

NEXT ROUND OF SCATTERED CONVECTION SHOULD BEGIN DEVELOPING NEAR
KSJT AND KABI...AND MOVE INTO THE I-35 CORRIDOR AFTER 00Z
TIMEFRAME. WAS CONFIDENT ENOUGH ABOUT THUNDER AT KDFW...OTHER
METROPLEX SITES AND WACO TO MENTION IN THE 01-04Z TIMEFRAME...THOUGH
STORMS SHOULD BE BELOW SEVERE LIMITS. THIS ACTIVITY SHOULD
DIMINISH BY 04Z...BUT A SECOND ROUND OF STORMS WILL LIKELY MOVE
INTO THE SAME AREAS BETWEEN 09-13Z MONDAY. EXPECT MVFR CIGS TO BE
PREVALENT IN ALL AREAS AFTER 05Z...WITH OCCASIONAL IFR CONDITIONS
POSSIBLE IN THE VICINITY OF THE TSRA.

A FINAL ROUND OF CONVECTION IS POSSIBLE LATER MONDAY MORNING ALONG
THE I-35 CORRIDOR AND AREAS TO THE EAST...BUT EXPECT ANY THUNDER
IN THE KDFW OR WACO AREAS TO BE OVER BY 19Z...WITH VFR CONDITIONS
PREVAILING.

A DEEPENING SURFACE TROUGH OVER WEST TEXAS WILL ENHANCE THE
ALREADY TIGHT PRESSURE GRADIENT OVER NORTH CENTRAL TEXAS TODAY
AND TONIGHT. THIS WILL MAINTAIN THE SOUTHERLY 15-25KT FLOW THAT
EXISTS AT ALL SITES.

BRADSHAW

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH    66  84  67  91  70 /  60  40  10  10  20
WACO                67  85  68  91  68 /  40  30  10  20  20
PARIS               63  78  68  85  69 /  50  60  30  20  20
DENTON              63  84  64  90  69 /  60  40  10   5  20
MCKINNEY            66  82  66  88  69 /  60  50  20  10  20
DALLAS              66  83  68  90  71 /  60  40  10  10  20
TERRELL             67  81  68  88  70 /  50  50  20  20  20
CORSICANA           67  83  69  89  70 /  40  40  20  20  20
TEMPLE              67  85  69  91  69 /  30  20  10  20  20
MINERAL WELLS       64  89  61  92  67 /  60  30  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 2:56 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CDT SUN MAY 8 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
256 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE FAR WESTERN COUNTIES
OF NORTH CENTRAL TEXAS LATE THIS AFTERNOON...AND DRIFT EASTWARD
INTO THE INTERSTATE 35 CORRIDOR BY MID TO LATE EVENING.
INITIALLY...THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS WEST OF A BOWIE TO LAMPASAS LINE. BY
NIGHTFALL...THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED.
ANOTHER ROUND OF SCATTERED STORMS MAY DEVELOP OVER WESTERN NORTH
CENTRAL TEXAS WELL AFTER MIDNIGHT...LINGERING ALONG THE INTERSTATE
35 CORRIDOR INTO THE DAYBREAK HOURS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE FREQUENT LIGHTNING AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY
MORNING...WITH LIGHTNING THE PRIMARY THREAT. IF SKIES CAN CLEAR BY
MIDDAY AND THE DRYLINE CAN ADVANCE EASTWARD SUFFICIENTLY...ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG
AND EAST OF INTERSTATE 35 AFTER NOON. THERE WILL BE SUBSTANTIAL
SHEAR AND INSTABILITY IN THE ATMOSPHERE BY THIS POINT...AND A RISK
OF LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO WILL EXIST
ACROSS EASTERN NORTH TEXAS THROUGH THE AFTERNOON HOURS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
THURSDAY. A FEW OF THESE STORMS MAY BE SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH LARGE HAIL BEING THE PRIMARY THREAT.

THUNDERSTORM CHANCES WILL RETURN TO NORTH AND CENTRAL TEXAS
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING FOR AREAS WEST OF INTERSTATE 35...AND AGAIN MONDAY
AFTERNOON FOR AREAS EAST OF INTERSTATE 35.

BRADSHAW

In the hours before

Special weather statement, May 8, 5:42 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT SUN MAY 8 2016

TXZ100-115-082345-
STEPHENS TX-YOUNG TX-
542 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YOUNG AND NORTHERN
STEPHENS COUNTIES UNTIL 645 PM CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRYSTAL FALLS...OR 14 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST AT
45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAHAM...CRYSTAL FALLS AND NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3295 9910 3296 9895 3312 9895 3332 9842
      3295 9843 3295 9857 3288 9857 3278 9910
TIME...MOT...LOC 2242Z 235DEG 39KT 3297 9892

STALLEY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:42 PM CDTSpecial Weather StatementFWDYoung63 min
May 8, 6:31 PM CDTSpecial Weather StatementFWDJack59 min
May 8, 6:40 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.